Flash Flood, Montgomery
- When
- August 11, 1:08 AM EST to 4:00 AM EST
- Where
- Montgomery County, New Hanover
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.211, -75.367 (the zone’s center; the record gives no point)
Thunderstorms with torrential downpours dropped very heavy rain in New Hanover and Upper Frederick Townships and caused stream flooding. 3 inches in those two townships, most of which fell within two hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Thunderstorms with torrential downpours dropped very heavy rain in New Hanover and Upper Frederick Townships and caused stream flooding. Doppler Radar storm total estimates reached 6.3 inches in those two townships, most of which fell within two hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 10, 6:48 PM EST, 6 hours 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 748 PM EDT SUN AUG 10 2003 WL UPDATE THE ZONES/RDF TO ADD A CHC OF RW/TRW FOR THE OVRNGT PD... AS S/WV ROTATG UP FM THE SW MAY SET OFF MORE CONVTV ACTIVITY DURG THE OVERNIGHT PD. WL ALSO SAY SOMEW HVY RAIN PSBL BUT NOT OVERPLAY IT JUST YET. THIS WL MESH BETTER WITH LWX/AKQ. WL SAY CHC ANY TIME FOR FAR NWRN ZONES WHERE ACTIVITY IS NOW OCCURRG...AND CHC MAINLY AFT MIDN ELSW. UPDATED THE GRIDS/MATRICES. OTHERWISE WL CONT WITH AREAS OF FOG OVRNGT. NO SIG CHG TO MINS AT THIS POINT. .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE... PREV AFD BLO... ****************************************************************** MORE OF THE SAME CONTINUING WITH THE ENHANCED DIURNAL TREND TO ANY DVLPG SHWRS AND TSTMS. BEYOND THE FIRST 36 HRS...TIMING OF SHORT WAVES IS NOT AS RELIABLE BY THE MODELS...SO I GENLY KEPT THE DIURNAL TREND WITH CHC POPS AS PREVIOUSLY FCST. WITH THE MODELS MOST RELIABLE IN THE SHORT TERM...THE GFS SHOWS SIGNIFICANT CONFLUENCE ALFT THIS EVENING. THIS SHOULD LIMIT THE DVLPMT OF EVENING TSTM DVLPMNT...SO ONLY CHC POPS THIS EVENING. THE SHORT WAVES TO THE SOUTH GENLY SPLIT WITH THE ONE OVER EASTERN NC HEADING OUT OVER THE OCEAN...WHILE THE ONE IN WRN NC HEADING N TO WESTERN PA TNGT. THIS PUTS THE FCST AREA BETWEEN THE SYSTEMS AND GENLY DRY TNGT. SOME BREAKS IN THE CLOUDS SHOULD ALLOW FOG TO FORM LATE TNGT...THIS FOG COULD BECOME DENSE. LONG RANGE...THE COLD FRONT THAT WAS PRVSLY FCST TO MOVE THROUGH TUE LOOKS TO BE DELAYED TO LATER IN THE WEEK. SEAS ARE DOWN SO WILL DISC SCA ON THE COAST. FCSTID = 9 MPO 65 77 65 78 / 40 60 30 40 ABE 68 82 67 82 / 30 60 40 40 RDG 68 82 68 82 / 40 60 40 40 PHL 72 84 72 85 / 30 60 40 40 12N 67 78 66 80 / 40 60 30 40 SMQ 70 83 70 85 / 40 60 40 40 TTN 70 83 70 85 / 40 60 40 40 MIV 70 84 70 85 / 50 60 40 40 ACY 70 81 70 81 / 50 60 40 40 ILG 71 84 70 85 / 40 60 40 40 DOV 70 85 70 85 / 40 60 40 40 GED 70 85 70 85 / 40 60 40 40 ESN 71 83 70 85 / 30 60 40 40 RNS
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 555 AM EDT SUN AUG 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY ALTHOUGH THERE ARE NO FLOOD WATCHES IN EFFECT AT THE PRESENT TIME... ISOLATED HEAVY RAIN IS POSSIBLE ACROSS THE FORECAST AREA TODAY AND TONIGHT FROM SHOWERS AND THUNDERSTORMS. THERE IS A MODERATE RISK OF RIP CURRENTS TODAY NEAR JETTIES AND HARD STRUCTURES ALONG THE NEW JERSEY AND DELAWARE COASTS...ESPECIALLY DURING A RISING TIDE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
NJZ001-110300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 855 PM EDT SUN AUG 10 2003 ...HEAVY SHOWERS AND THUNDERSTORMS WERE OVER NORTHWESTERN PORTIONS OF SUSSEX COUNTY NEW JERSEY... HEAVY DOWNPOURS WERE ESTIMATED BY NATIONAL WEATHER SERVICE RADAR TO BE BETWEEN 1 AND 2 INCHES BETWEEN 745 AND 845 PM OVER NORTHWESTERN PORTIONS OF SUSSEX COUNTY...AND UP TO 3 INCHES IN AN ISOLATED LOCATION NEAR MIDDLEVILLE AND SWARTSWOOD NEAR THE DELAWARE RIVER AND WARREN COUNTY LINE. THESE SHOWERS AND STORMS WILL MOVE NORTHEAST AT 10 TO 15 MILES AN HOUR THROUGH SUSSEX COUNTY THROUGH 1000 PM. MOTORISTS SHOULD WATCH FOR PONDING OF WATER ON ROADS AND SLOW DOWN. AREA RESIDENTS WILL NEED TO WATCH FOR RISING WATER NEAR SMALL STREAMS AND CREEKS AS WELL AS IN LOW-LYING AREAS. TUNE TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR FURTHER UPDATES. FOR COMPLETE WEATHER INFORMATION...VISIT OUR WEB SITE AT WWW.WEATHER.GOV/ER/PHI (IN LOWERCASE LETTERS).
The Philadelphia radar (KDIX), 86 km away, was scanning. The volume nearest the first event began at 06:08 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337189.